Hail, Jasper
- When
- April 9, 3:53 PM CST
- Where
- Jasper County, Stringer
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 31.870, -89.270
A social media video showed hail somewhat larger than quarters near Stringer.
Showers and thunderstorms developed in association with a frontal system moving through the region. Some of these storms produced a few tornadoes, hail, and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Showers and thunderstorms developed in association with a frontal system moving through the region. Some of these storms produced a few tornadoes, hail, and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 9, 2:57 PM CST, 56 minutes earlier.
Area Forecast Discussion National Weather Service Jackson MS 357 PM CDT Fri Apr 9 2021 ...SIGNIFICANT SEVERE WEATHER EVENT EXPECTED FROM THIS AFTERNOON THROUGH TONIGHT... .DISCUSSION... Tonight and Tomorrow: A significant severe weather event is expected to unfold across the ArkLaMiss this evening and lasting through early Saturday morning. Models are in a good agreement with the placement of the system and we are confident that there will be multiple rounds of QLCS(squall line storms). The first round will be this evening starting around 5-6pm or so and this line of storms will mainly effect areas in the west and north of I-20 where some super cells may occur. An unusual cold air mass within the mid and upper levels with these earlier storms, support large hail(baseball and greater) along with gusty winds as we peak with daytime heating. Straight lined winds with these storms could exceed 80mph. The second round will start later tonight around 10-11pm and will continue through the overnight hours and lasting until about 5am Saturday morning. With the second round of storms, the environment will be a tad bit cooler making any severe potential supportive of all modes including, hail, strong winds, and a few tornados. Although the tornado threat is not the greatest threat with these storms, this is still April and we are in peak severe weather season for central Mississippi so a few tornadoes will still be possible. Especially across the MS Delta with those earlier storms(first round). The next potential impact will be flash flooding. Excessive rainfall appears to be more likely in the evening and early over night hours along the instability gradient. At least 2-5 inches of rain is possible for most areas in our CWA with possible locally higher amounts. Flash flooding will be possible along with the possibility of some minor river flooding. With all that being said, a 'Moderate Risk' threat has been placed for much our entire outlook area for tonight and part of early Saturday. As far as timing an exit for these storms, by Saturday afternoon, areas in the west will be clear while locations east of I- 55 will have some lingering showers. We expect the severe threat to be over around 5am Saturday but again, showers will still be lingering across the east during the early afternoon as the system ejects east. By late afternoon, the region should be clear from rain and the rest of Saturday will be pleasant. High temperatures will range from the low 70s in the north to upper 70s in the south and even around 80 degrees in the Pine Belt region./JNE/ Saturday night through Thursday: By Saturday evening the nearly stacked low will be lifting northeast of the mid Mississippi valley with its associated cold front southeast of or CWA but broad upper level troughing will take until Sunday to shift east of Mississippi. Despite upper level troughing aloft a weak surface high will shift over our CWA through Sunday helping provide dry weather. In the wake of the cold front Sunday morning will start of cooler than normal in upper 40s to lower 50s but a return to warmer than normal temperatures is expected through Monday night. The dry weather will come to an end by late Monday afternoon as rain chances begin increasing from the southwest ahead of and approaching cold front driven by another nearly stacked low moving over the Great Lakes region from the northern Plains. Although rain chances will increase through Tuesday ahead of the cold front, this cold front will lose its upper level support and stall across the CWA Tuesday night. Models differ on how far south into our CWA the front will stall but a disturbance moving through the region Wednesday will help the front drift south of our CWA by Wednesday evening. Provided the cold front does move south of our CWA by Thursday, a drier forecast will be in store but, consensus currently maintains rain chances and cooler temperatures across our CWA through Thursday night. /22/ && .AVIATION... 18Z TAF discussion: All TAF sites will see VFR/IFR/LIFR conditions at some point during the TAF period. +TSRA/-TSRA will be possible in the late afternoon-early evening specially for sites in the west and north. The 2nd round of storms will be late tonight affecting sites in the east and parts of central MS. Expect gusty winds when storms roll through this evening. Winds will be out of the south./JNE/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 63 77 50 77 / 99 58 2 0 Meridian 62 79 50 77 / 94 85 4 0 Vicksburg 64 77 50 79 / 97 35 1 0 Hattiesburg 64 81 53 79 / 92 91 7 0 Natchez 64 78 50 79 / 98 45 2 0 Greenville 63 73 50 76 / 97 24 0 0 Greenwood 63 74 49 76 / 96 46 1 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && JNE/22
Hazardous Weather Outlook National Weather Service Jackson MS 331 PM CDT Fri Apr 9 2021 ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>059-061>066- 072>074-102045- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Tensas-Bolivar-Sunflower-Leflore-Grenada- Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha- Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena- Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin- Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper- Clarke-Jefferson-Franklin MS-Lincoln-Lawrence-Jefferson Davis- Covington-Jones-Marion-Lamar-Forrest- 331 PM CDT Fri Apr 9 2021 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Moderate TIMING...The rest of this afternoon through tonight FLOODING THREAT...Limited TIMING...Tonight The rest of today through tonight, a significant severe weather event will unfold across the ArkLaMiss region. A few severe storms capable of producing large hail to the size of baseballs could develop initially this late afternoon, but expect the most widespread storms later tonight. A large thunderstorm system moving across the area after midnight could bring widespread wind gusts of up to 80 mph and a few tornadoes. (https://www.weather.gov/images/jan/graphicast/1.png) Given the expectation for multiple storms in some locations, there could be a threat for heavy rainfall producing localized flash flooding, especially tonight when storms will be more widespread. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. LAZ024-026-MSZ060-102045- Catahoula-Concordia-Adams- 331 PM CDT Fri Apr 9 2021 This hazardous weather outlook is for portions of northeast Louisiana, and southwest Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...The rest of this afternoon through tonight FLOODING THREAT...Limited TIMING...Tonight The rest of today through tonight, a significant severe weather event will unfold across the ArkLaMiss region. A few severe storms capable of producing large hail to the size of baseballs could develop initially this late afternoon, but expect the most widespread storms later tonight. A large thunderstorm system moving across the area after midnight could bring widespread wind gusts of up to 80 mph and a few tornadoes. (https://www.weather.gov/images/jan/graphicast/1.png) Given the expectation for multiple storms in some locations, there could be a threat for heavy rainfall producing localized flash flooding, especially tonight when storms will be more widespread. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. 14 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
Special Weather Statement
National Weather Service Jackson MS
322 PM CDT Fri Apr 9 2021
MSZ058-092045-
Clarke MS-
322 PM CDT Fri Apr 9 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLARKE COUNTY UNTIL
345 PM CDT...
At 322 PM CDT, Meteorologists were tracking a strong thunderstorm
near Crandall, or 14 miles southeast of Quitman, moving north at 15
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Crandall around 340 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3190 8847 3189 8848 3186 8860 3186 8863
3199 8861 3198 8846
TIME...MOT...LOC 2022Z 187DEG 15KT 3190 8854
7Special Weather Statement National Weather Service Jackson MS 417 PM CDT Fri Apr 9 2021 MSZ056-057-065-066-092200- Smith MS-Jones MS-Covington MS-Jasper MS- 417 PM CDT Fri Apr 9 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JASPER... SOUTHEASTERN SMITH...NORTHEASTERN COVINGTON AND NORTHWESTERN JONES COUNTIES UNTIL 500 PM CDT... At 416 PM CDT, Meteorologists were tracking a strong thunderstorm 7 miles south of Taylorsville, or 11 miles northeast of Collins, moving north at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Taylorsville around 445 PM CDT. Stringer around 500 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for central and east central Mississippi. LAT...LON 3168 8931 3169 8948 3188 8951 3189 8922 TIME...MOT...LOC 2116Z 192DEG 12KT 3173 8940 CME
The Jackson/Brandon,MS radar (KDGX), 81 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
29 thunderstorm wind, 19 hail, 10 flash flood, 4 tornado, 1 lightning. Local standard time, as filed.
A social media video showed hail somewhat larger than quarters near Stringer.
A severe thunderstorm produced a swath of hail across Jasper County. Hail up to half dollar size fell around Stringer and Louin. The largest hail that fell was around golf ball size to the east of Montrose.
A tree was blown down on County Roads 1519 and 1529.
Power lines were blown down.
A severe thunderstorm brought a swath of hail to portions of Newton County. Hail up to golfball size fell in Hickory as well as northwest of Hickory on Highway 503. The largest hailstone that fell was described as pancake size with the dimensions of 2.25x2x1 inches and this occurred five miles north of Hickory.
Quarter to ping pong ball size hail fell around New Hope.
Power lines were blown down.
Up to quarter size hail fell west of Philadelphia.
Hail up to quarter size fell near Braxton.
Quarter size hail fell in Ackerman.
A few trees were blown down.
Golf ball hail fell in Johns.
A few trees were blown down in the Ludlow area.
Nickel to golf ball size hail fell in the Possumneck community along Attala Road 4101.
A brief EF1 tornado occurred during the evening of April 9th in Kosciusko. The tornado began at the intersection of MS Highway 12 and North Jackson St where an awning and portion of a sign was blown off the CVS Pharmacy. The tornado quickly reached peak intensity as it moved southeast where several trees were uprooted along Knox Rd, including one that fell onto an apartment building. The tornado continued southeast crossing Lucas St and Fairground St where the most concentrated path of damage occurred. Here, multiple trees were uprooted along with several pine trees that were snapped. Several homes also sustained roof damage due to falling trees and branches, and one home on Lucas St had a portion of its roof and interior ceiling blown in after a gable failed. The tornado began to weaken as it crossed East Adams St and East Jefferson St where mainly large tree branches were snapped. Two trees were also uprooted in this area. The tornado quickly dissipated after crossing East Jefferson St and was on the ground for approximately one minute. Estimated peak wind was 95 mph.
Golf ball size hail fell in Maben.
A mobile home was struck by lightning and destroyed by the resulting fire.
Trees were blown down which resulted in power outages in Clarkson.
This tornado began just to the south of Gulde Shiloh Road where several large tree limbs were snapped. The tornado continued north crossing I-20 where it was documented via pictures and video by several storm chasers. The tornado continued to snap large tree branches while crossing US Highway 80 at the Pelahatchie Industrial Park. Additional large limbs were snapped along Lake Road with the tornado crossing County Lake and snapping more tree limbs in a neighborhood along the west shore of the lake. The tornado continued north through a wooded area before paralleling Highway 43. Large limbs were snapped along the highway with two trees uprooted in adjacent fields. The tornado quickly dissipated in a wooded area to the south of Rehobeth Road. Damage was intermittent at times, and it's possible that the tornado may have lifted several times along the primary damage path. Estimated peak winds were 75 mph.
Multiple trees were blown down on Lake Harbor Road. One tree fell onto a mobile home and a vehicle.
A tree fell on a house in Clay County at the Webster/Chickasaw county line.
Dime to quarter size hail fell in Lena.
Ping pong ball sized hail fell near Morton along the Scott and Rankin county line.
A tree fell through a house.
Trees were blown down along North Old Canton and Rice roads.
Multiple trees were blown down.
Multiple trees and limbs were blown down.
A tree was uprooted along Highway 481.
A portion of Doc Webb Road was flooded.
A tree was blown down across a road.
A few trees were blown down around Morton.
Roads were blocked due to flash flooding.
A tree blocked the Natchez Trace Parkway in Canton.
Flash flooding occurred on St. Mary Street. There was around one foot of water at the intersection of State Street and Woodrow Wilson Ave. Many underpasses were flooded in South Jackson especially near the railways, with at least one car mostly submerged. There was flooding at the Live Oaks golf course area as well as along State Street and Meadowbrook. Holmes Avenue was flooded and impassable. Eubanks Creek was flooding out of its banks onto State and Choctaw Streets. Water was several feet deep, cars stalled, and homes with water inside.
Trees were blown down north of Burns.
Wind damage occurred to a gas station.
Water flowed across roads in Florence.
An EF1 tornado developed in the evening of April 9th near Zetus Road and Russell Lane. The tornado produced primarily tree damage before traveling southeast across Palmetto Trail and then crossing near Watts Lane and Norman Trail. The tornado became most intense in this area where a shed was damaged by falling trees on Norman Trail while on Watts Lane a large stand of young pines fell, as well as some power poles and lines. The tornado continued southeast where more tree damage was documented as well as roofing damage to some structures. It was in this area that the path was most clearly defined with stands of trees significantly damaged in a clear trajectory to the southeast. The tornado crossed Hwy 84 near Breckenridge Lane where out buildings were heavily damaged or destroyed. The tornado then began to weaken but continued to produce intermittent tree damage south of the highway before dissipating north of Auburn Drive. Estimated peak winds were 95 mph.
Trees and power lines were blown down.
Flooding occurred in a few spots along Old Whitfield Road. White Blvd between the Country Inn and Suites and Business Center Parkway was impassable. There was an estimated 2.5 feet of water over the road.
Several trees were blown down blocking roads countywide. Two homes had trees on them.
A tree was blown down along Highway 15.
This EF1 tornado started in western Marion County, near Bracey Road, and tracked southeast for just over 7 miles. The tornadic circulation was embedded in a swath of wind that tracked in a similar manner, but was much wider and had sporadic tree damage. Shortly after the tornadic circulation organized, it peaked in intensity and produced a focused corridor of solid tree damage. This was near the intersection of Circle Bar Road and Ratliff Road. From here, the tornado weakened a bit but continued to produce a more focused corridor of mostly tree damage. A few homes had trees on them with several sheds and carports having the roof taken off. The tornado basically stayed just on the north side of Highway 586. The tornado dissipated before crossing Highway 586 on the west side of Foxworth and all that remained was straight line wind damage. Max winds were 105 mph.
A swath of wind damage occurred across central Marion County with numerous trees and power lines blown down.
Power lines and trees were blown down at Mill Creek Loop and Rocky Branch Road.
Multiple trees and power lines were blown down along the Highway 98 corridor. A tree was also blown down near Oak Grove halfway down Highway 24.
There was quarter sized hail near County Road 280.
A portion of Causeyville Road was under water.
Trees were blown down onto roads. A tree was also blown down on a house.
Quarter sized hail fell between Pachuta and Quitman. Quarter sized hail also fell at Quitman High School.
A large tree was blown down on a mobile home at 4th Street and Heatherwood Trail. Another tree was blown down near the intersection of Lincoln and Oak Grove roads.
A tree was blown down at a home near the USM campus.
A tree was blown down on Trussel Road.
Trees were blown down on Camp Dantzler Road as well as on N.G. Weldy Road.
Water ran over Pine Street and Heidel Road.
Water covered roads in Columbia.
Water flowed across streets in Oak Grove.
Water was over roads in Magee.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2021Every state in 2021This day in weather historyThe tornado archive for Mississippi, 2021Warnings in Mississippi, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954834, 954893, 954888, 954891, 954894, 954892, 954897, 954899, 954900, 954901, 954903, 954904, 954905, 959323, 954906, 954907, 956517, 954908, 954909, 954910, 954911, 956518, 955173, 954912, 954913, 954914, 954915, 954919, 954916, 954917, 954918, 955170, 956754, 955171, 955172, 956760, 955174, 956758, 955175, 955176, and more.